Although glucocorticoids have been used successfully for the treatment of noninfectious inflammatory diseases of horses for more than 35 years, their use has been attended by a fear of the induction of laminitis. This paper reviews the evidence for this fear and the possible mechanisms whereby glucocorticoids could participate in laminitis induction. Although the association of laminitis with elevated serum cortisol in pituitary pars intermedia dysfunction suggests that chronic exposure to glucocorticoids may be part of laminitis pathogenesis, review of published reports and databases suggests that glucocorticoid-induced laminitis is a relatively rare occurrence. However, several of the actions of glucocorticoids are similar to those known to be involved in laminitis pathogenesis. Glucocorticoid administration can induce insulin resistance, lead to vascular dysfunction that potentiates vasoconstriction, and interfere with keratinocyte proliferation and differentiation as well as matrix integrity, all mechanisms that could possibly induce laminitis. Drug formulation, dose and route of administration, and the systemic and hoof disease history of the horse must all be considered when assessing laminitis risk during glucocorticoid treatment. Generally, local glucocorticoid administration presents little risk as does systemic treatment of recurrent airway obstruction without concurrent disease. Caution should be used however in horses that are overweight and/or insulin resistant, or have had a recent bout of acute laminitis of alimentary or endotoxic origin. Overall, however, the risk of laminitis after glucocorticoid treatment, especially local use, is acceptable compared to the many benefits of these drugs.
Equine Veterinary Education